Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 162, NWS Lubbock, TX

July 5, 2004Dickens County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 5, 2004, 9:45 PM CDT for Dickens County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 9:45 PM CDT (02:45 UTC)
Expired
Jul 5, 2004, 10:45 PM CDT
In force
60 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Dickens County, TX

The radar

The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2841 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 060245
SVRLBB
TXC125-060345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
945 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKENS COUNTY IN NORTHWEST TEXAS

* UNTIL 1045 PM CDT

* AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPUR...OR 12 MILES SOUTH OF DICKENS...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SPUR...AFTON AND
  DICKENS.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3340 10097 3340 10053 3362 10053 3383 10080

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:28 PM CDT, 7 hours 17 minutes earlier.

Area forecast discussion, Jul 5, 2:28 PM CDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
225 PM CDT MON JUL  5 2004

.SHORT TERM...
DRYLINE OVER EASTERN NEW MEXICO AT NOON TODAY NOT EXPECTED TO MOVE
INTO WESTERN ZONES THIS AFTERNOON BEFORE RETREATING WEST LATER THIS
EVENING. DRYLINE AND LEFT-OVER BOUNDARIES FROM LAST NIGHTS
CONVECTION COMBINED WITH A WEAK CAP...DEW POINT TEMPERATURES IN THE
60S AND A FEW IMPULSES MOVING ACROSS THE REGION IN THE WESTERLY FLOW
ALOFT WILL PRODUCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE REGION LATE THIS AFTERNOON AND TONIGHT. STRONG SHORTWAVE SEEN ON
WATER VAPOR LOOP OVER NORTHEAST WYOMING EXPECTED TO MOVE EAST
SOUTHEAST ACROSS THE NORTHERN PLAINS TONIGHT AND INTO THE UPPER
MIDWEST LATE TUESDAY. POSSIBLE MCS TO DEVELOP AS THIS SHORTWAVE
MOVES INTO THE PLAINS WITH MCS MOVING SOUTHEAST DURING THE NIGHT.
COLD FRONT AIDED BY SHORTWAVE AND MCS EXPECTED TO DROP INTO THE
SOUTH PLAINS ON TUESDAY. FRONT EXPECTED TO ACT AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT ON TUESDAY.  08

.LONG TERM...
DECENT STORM CHANCES STILL ON TAP FOR TUESDAY EVENING AND NIGHT AS
MOIST LOW LEVEL FLOW OVERRIDES COLD FRONT WHICH BECOMES STATIONARY
JUST SOUTH OF THE CWFA. SCATTERED STORMS ARE EXPECTED DURG THE EARLY
EVENING ALONG AND NORTH OF THE FRONT. STORMS WILL ALSO FIRE ALONG
THE NEW MEXICO FOOTHILLS AND EVOLVE INTO A MCS WHICH WOULD TRACK
SOUTHEAST TOWARD THE CWFA. SEVERE THREAT IS LOW AT THIS TIME BUT
GIVEN DEEP LAYER SHEAR ACROSS FRONTAL BOUNDARY...A FEW STORMS COULD
DEVELOP INTO SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS. LATER IN
THE EVENING...PRIMARY SEVERE THREAT WOULD TREND TO DAMAGING WINDS
ASSOCIATED WITH POSSIBLE MCS. SCT TSRA MAY LINGER INTO MID MORNING
WEDNESDAY AS FRONT LIFTS NORTH WITH SKIES CLEARING DURG THE AFTN.
ATMOSPHERE WILL LIKELY RECOVER ACROSS EASTERN NEW MEXICO BY LATE WED
FOR MORE SCT STORMS TO DEVELOP LEADING TO ANOTHER CHANCE OF RAIN WED
EVENING ACROSS THE WESTERN HALF OF THE CWFA.

STORM CHANCES WILL BEGIN TO DECREASE ON THURSDAY AS UPR RIDGE BUILDS
NORTH INTO THE SOUTHERN PLAINS. TYPICAL JULY WEATHER...I.E. HOT AND
MAINLY DRY...WILL PREVAIL THROUGH THE WEEKEND AS MAIN STORM TRACK
REMAINS NEAR THE CANADIAN BORDER AND A BROAD UPR RIDGE ENCOMPASSES
THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       63  89  62  92 /  20  20  50  20
TULIA        66  89  63  91 /  20  20  50  30
PLAINVIEW    67  90  64  91 /  20  20  50  30
LEVELLAND    67  94  65  94 /  20  20  40  20
LUBBOCK      69  93  65  93 /  20  20  40  20
BROWNFIELD   69  97  66  95 /  20  20  40  20
CHILDRESS    71  90  68  90 /  20  20  50  30
SPUR         71  94  67  92 /  20  20  40  20
ASPERMONT    72  95  69  92 /  20  20  40  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/21
Hazardous weather outlook, Jul 5, 6:00 AM CDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT MON JUL 5 2004

TXZ021>044-061100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
SURFACE BOUNDARY THAT WILL BE LOCATED ACROSS THE SOUTH PLAINS REGION
TUESDAY AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO AND MOVE INTO
TEXAS LATE TUESDAY EVENING AND CONTINUE INTO EARLY WEDNESDAY
MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE
THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY AFTERNOON THROUGH SUNDAY.

In the hours before

Local storm report, Jul 5, 8:19 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
819 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             4 W GRAHAM              33.15N 101.54W
07/05/2004  0.75 INCH        GARZA              TX   LAW ENFORCEMENT

&&

EJC
Local storm report, Jul 5, 8:33 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
833 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             POST                    33.19N 101.38W
07/05/2004  0.75 INCH        GARZA              TX   LAW ENFORCEMENT

&&

EJC
Local storm report, Jul 5, 8:54 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
854 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             LAKE ALAN HENRY         33.06N 101.05W
07/05/2004  1.00 INCH        GARZA              TX   LAW ENFORCEMENT

&&

EJC

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:49 PM CDTSevere Thunderstorm WarningLUBGarza56 min
Jul 5, 8:00 PM CDTSevere Thunderstorm WarningLUBLynn30 min
Jul 5, 8:46 PM CDTSevere Thunderstorm WarningLUBGarza59 min
Jul 5, 9:30 PM CDTSevere Thunderstorm WarningLUBKent60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.